The separable quotient problem for topological groups

Arkady G. Leiderman, Sidney A. Morris, Mikhail G. Tkachenko

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


The famous Banach-Mazur problem, which asks if every infinite-dimensional Banach space has an infinite-dimensional separable quotient Banach space, has remained unsolved for 85 years, though it has been answered in the affirmative for reflexive Banach spaces and even Banach spaces which are duals. The analogous problem for locally convex spaces has been answered in the negative, but has been shown to be true for large classes of locally convex spaces including all non-normable Fréchet spaces. For a topological group G there are four natural analogous problems: Does G have a separable quotient group which is (i) non-trivial; (ii) infinite; (iii) metrizable; (iv) infinite metrizable. Positive answers to all four questions are proved for groups G which belong to the important classes of (a) all compact groups; (b) all locally compact abelian groups; (c) all σ-compact locally compact groups; (d) all abelian pro-Lie groups; (e) all σ-compact pro-Lie groups; (f) all pseudocompact groups. However, a surprising example of an uncountable precompact group G is produced which has no non-trivial separable quotient group other than the trivial group. Indeed Gτ has the same property, for every cardinal number τ ≥ 1.

Original languageEnglish
Pages (from-to)331-369
Number of pages39
JournalIsrael Journal of Mathematics
Issue number1
StatePublished - 1 Oct 2019

ASJC Scopus subject areas

  • Mathematics (all)


Dive into the research topics of 'The separable quotient problem for topological groups'. Together they form a unique fingerprint.

Cite this